Kansas, 2011

Damaging Winds in Kansas, June 16, 2011

June 16, 2011 · NWS GID · 2 events in 1 county or zone

With both an early morning and late evening round of thunderstorms, this Thursday featured active weather across various parts of the Central Plains. However, actual severe weather was fairly limited within the six-county coverage area of North Central Kansas, primarily consisting of a somewhat unique, prolonged damaging wind event in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

With both an early morning and late evening round of thunderstorms, this Thursday featured active weather across various parts of the Central Plains. However, actual severe weather was fairly limited within the six-county coverage area of North Central Kansas, primarily consisting of a somewhat unique, prolonged damaging wind event in the evening. Starting with the morning activity, mainly between 5 and 9 AM CDT, a complex of strong to near-severe storms evolved across the area, resulting in measured wind gusts to around 55 MPH at the Smith Center and Beloit airports, and likely some instances of small hail. This storm complex vacated North Central Kansas by mid-morning, paving the way for a dry and mostly sunny afternoon. However, things got interesting again mainly between 8 and 10 PM CDT, as a rather prolonged damaging wind event unfolded across southern parts of the area. The unique aspect of this event was that the actual heavy precipitation cores associated with severe thunderstorms remained centered at least 20 to 40 miles south of the area, across central Kansas. As these storms weakened and collapsed, a rapid, localized change in surface pressure took place. In response, it is likely that parts of Rooks, Osborne and Mitchell Counties experienced 30 to 60 minutes of prolonged wind gusts of at least 45-60 MPH. The highest known estimated wind gusts of 80 MPH occurred in the community of Osborne, where damage included one to two foot diameter trees down, and a metal outbuilding blown approximately 100 yards.

Aloft, the synoptic-scale instigator for this active weather pattern was an expansive mid-level trough centered across the northern and central Rockies, along with various low-amplitude shortwaves kicking across the Central Plains region ahead of it. The evening round of severe storms that eventually impacted the local area first flared up during the late afternoon along a dryline in southwest Kansas, in an environment with very steep low level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 5:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 5:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU JUN 16 2011

.AVIATION...00Z KGRI TAF. FOR THE BEGINNING OF THE TAF
PERIOD...VFR CONDITIONS WILL PREVAIL. BEGINNING LATE
EVENING...THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION AND MAY
IMPACT THE TAF SITE. WITH THIS SYSTEM...CEILINGS ARE ALSO EXPECTED
TO LOWER TO MVFR CONDITIONS AND VISIBILITIES COULD BE REDUCED AS
WELL. IFR CEILINGS MAY ALSO BE POSSIBLE...BUT CONFIDENCE REMAINS
LOW IN THIS...SO KEPT IT OUT OF TAF. AFTER INITIAL THUNDERSTORMS
PASS IN THE EARLY MORNING HOURS...LOW STRATUS IS ALSO EXPECTED TO
MOVE INTO THE REGION KEEPING CEILINGS FAIRLY LOW WITH THE
POTENTIAL FOR DRIZZLE AND REDUCED VISIBILITIES. THE MODELS ARE
FORECASTING PATCHY FOG FOR THE REGION...ALTHOUGH IFR CONDITIONS
ARE NOT EXPECTED. BY LATE MORNING TOMORROW...CLOUD BASES SHOULD
BEGIN TO LIFT TO VFR CONDITIONS. WINDS ARE EXPECTED TO REMAIN
FAIRLY LIGHT OVERNIGHT BUT PICK UP DURING THE DAYTIME HOURS WITH
THE MIXING OF THE BOUNDARY LAYER.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT THU JUN 16 2011/

SHORT TERM...THROUGH 12Z SATURDAY. PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR PRECIPITATION AS WELL AS POSSIBLE SEVERE
WEATHER. MORNING UPPER AIR ANALYSIS INDICATES UPPER LEVEL RIDGING
OVER THE SOUTHERN CONUS WITH A TROUGH OVER THE WEST. THE MID AND
UPPER LEVEL FLOW OVER OUR AREA REMAINS FROM THE WEST/SOUTHWEST AS
A RESULT. SEVERAL SMALL SCALE MID LEVEL PERTURBATIONS ARE NOTED ON
WATER VAPOR IMAGERY PUSHING OVER THE CENTRAL PLAINS WITHIN THE
MEAN MID LEVEL FLOW. AT THE SURFACE AN AREA OF LOW PRESSURE HAS
BEEN INTENSIFYING OVER SOUTHEASTERN COLORADO THROUGHOUT THE DAY. A
WARM FRONT IS NOTED EXTENDING FROM THE SURFACE LOW INTO WEST-
CENTRAL KANSAS AND THEN SOUTHEAST INTO SOUTH CENTRAL KANSAS...WITH
A DRY LINE ALSO EXTENDING SOUTHWARD FROM THE WARM FRONT INTO
SOUTHWESTERN KANSAS AND NORTH TEXAS. MORNING CONVECTION HAS ALSO
RESULTED IN A PERSISTENT MESO-HIGH OVER EASTERN KANSAS. THE MESO-
HIGH HAS DISSIPATED AND PUSHED FAR ENOUGH SOUTHEAST OF OUR AREA
HOWEVER THAT THE MEAN SYNOPTIC LOW LEVEL WIND FIELD HAS BEEN
REESTABLISHED...THUS ALLOWING SURFACE WINDS TO REMAIN FROM THE
SOUTHEAST ACROSS OUR AREA.

SEVERAL LOW LEVEL CONVERGENT ZONES CURRENTLY EXIST ACROSS SOUTHERN
AND WESTERN KANSAS AS A RESULT OF THE AFOREMENTIONED
BOUNDARIES...WITH VERY LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE
NOTED FARTHER NORTH OVER OUR AREA. THAT BEING SAID...WATER VAPOR
IMAGERY CONTINUES TO INDICATE SEVERAL SMALL SCALE MID LEVEL
PERTURBATIONS PUSHING OVERHEAD THIS AFTERNOON...HOWEVER FORCING IN
ASSOCIATION WITH ANY ONE OF THESE DISTURBANCES IS EVERY WEAK AND AM
NOT SO SURE ANY ONE OF THESE DISTURBANCES WILL BE ABLE TO BREAK THE
STRONG CAPPING INVERSION CURRENTLY IN PLACE ACROSS THE CWA. ALL THAT
BEING SAID...THE CURRENT THINKING IS LATE AFTERNOON CONVECTION WILL
FIRE ACROSS SOUTHERN AND WESTERN KANSAS ALONG THE AREAS OF LOW LEVEL
CONVERGENCE...AS WELL AS OVER PORTIONS OF THE HIGH PLAINS. MEAN
STORM MOTION THIS AFTERNOON/EVENING SHOULD REMAIN FROM THE WEST AT
AROUND 35KTS...WHICH MEANS WE WOULD NEED FURTHER CONVECTIVE
DEVELOPMENT ACROSS NORTHWESTERN KANSAS OR WESTERN NEBRASKA...AND
THAT COULD BE REALIZED SHOULD THE SURFACE WARM FRONT OVER WEST-CENTRAL
KANSAS CONTINUE MOVING NORTHWARD. GIVEN ALL THIS...WILL CONTINUE
WITH THE SLIGHT CHANCE POPS ACROSS OUR SOUTH...WITH SEVERE WEATHER ALSO
INCLUDED FOR THE SAME AREA IN THE HWO.

CONVECTION IS ALREADY ERUPTING OVER THE HIGH PLAINS AT THIS
HOUR...WITH SHORT TERM MODEL GUIDANCE CONTINUING TO INDICATE THIS
CONVECTION WILL MORPH INTO AN MCS AND PUSH ACROSS THE AREA TONIGHT.
IN ADDITION TO THE EXISTING CONVECTION...A 50KT LLJ IS ALSO EXPECTED
TO DEVELOP WHICH WILL INCREASE MOISTURE ADVECTION AND
CONVERGENCE INTO THE MCS WHICH MAY HELP TO ENHANCE THE MCS. WENT
AHEAD AND KEPT POPS GOING ACROSS THE ENTIRE CWA TONIGHT WITH SEVERE
WEATHER ALSO INCLUDED IN THE HWO.

MODEL GUIDANCE SUGGESTS THE SURFACE LOW OVER SOUTHEASTERN COLORADO
WILL PUSH EAST ACROSS SOUTHERN KANSAS DURING THE DAY FRIDAY...THUS
PROMOTING A MORE NORTHEASTERLY LOW LEVEL WIND FIELD ACROSS OUR AREA
AND ALSO RESULTING IN DECREASING VALUES OF LOW LEVEL MOISTURE.
CHANCES FOR CONVECTION WILL DECREASE ACROSS MUCH OF THE CWA ON FRIDAY AS
A RESULT...ALTHOUGH THERE COULD STILL BE CONVECTIVE DEVELOPMENT
ACROSS OUR EAST CLOSER TO THE LOW LEVEL BAROCLINIC ZONE AND WITHIN AN
AREA OF BETTER LOW LEVEL MOISTURE.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. PERIODIC THUNDERSTORM
CHANCES THROUGH THE FORECAST PERIOD WILL BE THE PRIMARY CONCERN.

STARTING SATURDAY MORNING WITH THE BIG PICTURE...LOOKS LIKE THERE
SHOULD BE UPPER LEVEL TROUGHING IN THE WEST...A WEAK RIDGE IN THE
MIDWEST...WITH TROUGHING IN THE EASTERN PART OF THE U.S.  MODELS IN
DECENT AGREEMENT AT THAT TIME WITH A COUPLE OF CLOSED LOWS IN CANADA
WITH ONE IN SOUTHERN SASKATCHEWAN AND THE OTHER CLOSER TO THE HUDSON
BAY. RESEMBLES AN OMEGA ACROSS CANADA. NO CHANGE IN THIS OVERALL
PATTERN DURING THE WEEKEND BUT EVENTUALLY AN UPSTREAM LOW OVER
ALASKA SHOULD MOVE EAST AND START TO PUSH THE INTERMOUNTAIN WEST
TROUGH THROUGH THE CENTRAL/NORTHERN PLAINS DURING THE EARLY PART OF
THE WORKWEEK.  TIMING AND LOCATION DIFFERENCES WITH THE OPERATIONAL
MODELS BY TUES INTO THURS AS TROUGH SWINGS THROUGH.

BACKING UP JUST A BIT...WITH THE MAIN WAVE SITTING TO OUR WEST
SAT & SUN...EXPECTING A SHORT WAVE TO EJECT OUT OF THE ROCKIES AND
ACROSS THE PLAINS SAT NIGHT. VARIOUS MODELS NOT IN GREAT AGREEMENT
WITH FAVORED LOCATION FOR POSSIBLE MCS DEVELOPMENT AND TRACK SO WILL
CONTINUE WITH BLANKET 30 POP FOR NOW. COULD SEE A REPEAT IN THIS ON
SUNDAY NIGHT ALTHOUGH IT APPEARS THE BETTER CHANCE FOR RAIN WOULD BE
IN THE NORTHERN PART OF THE CWA.  BY MONDAY NIGHT INTO THE TUESDAY
THE MAIN LOW SHOULD PUSH EAST ACROSS THE AREA CONTINUING OUR RAIN
CHANCES. LAST FEW RUNS OF THE EC HAVE TROUGH AXIS THROUGH THE CWA BY
12Z WED WITH SHORT WAVE RIDGING AND WOULD EXPECT QUIET WEATHER FOR
WED AND THURS IF THIS HOLDS TRUE. 12Z GFS RUN ON THE OTHER HAND
KEEPS CLOSED LOW OVER AREA A LITTLE LONGER WHICH WOULD KEEP RAIN
CHANCES GOING ON WED. LOOKING AT ENSEMBLES THIS SEEMS TO BE AN
OUTLIER SO FOR NOW WILL GO DRY AT THE END OF THE FORECAST PERIOD
ALTHOUGH THE SIGNAL IS THERE FOR MORE RAIN CHANCES THURSDAY NIGHT
WITH NEXT APPROACHING SYSTEM.

TEMPERATURES MAY BE A LITTLE PROBLEMATIC WITH SURFACE BOUNDARY
STALLED ACROSS THE CWA DURING THE SUNDAY THROUGH TUESDAY TIMEFRAME
BEFORE FINALLY PUSHING SOUTHEAST LATER IN THE WEEK.  BASICALLY WILL
GO WITH UPPER 80S/LOWER 90S FOR HIGHS ACROSS THE SOUTHERN CWA...WITH
LOWER 80S NORTH.  WED AND THURS WILL BE JUST A LITTLE COOLER BEHIND
THE FRONT. OBVIOUSLY CLOUD COVER FROM ANY REMNANT MCS'S WILL HAMPER
HIGHS ON ANY GIVEN DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

.AVIATION...CHESTER
.SHORT TERM...BRYANT
.LONG TERM...EWALD
Hazardous weather outlook, Jun 16, 6:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT THU JUN 16 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
707 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE
OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS TO 70 MPH THE PRIMARY
THREATS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REMAIN POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL
NEBRASKA DURING THE DAY FRIDAY...GENERALLY ALONG AND NORTHEAST OF
A LINE FROM ORD...TO HASTINGS...TO HEBRON. THERE IS A SLIGHT RISK
SOME OF THESE STORMS COULD REACH SEVERE STATUS...WITH HAIL TO THE
SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE
PRIMARY SEVERE WEATHER THREATS.

FROM SATURDAY THROUGH TUESDAY...AN ACTIVE WEATHER PATTERN WILL
CONTINUE WITH VARIOUS...OFF AND ON CHANCES FOR THUNDERSTORMS
ACROSS THE OUTLOOK AREA. WHILE DETAILS ARE UNCLEAR AT THIS
TIME...STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 16, 7:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT THU JUN 16 2011

KSZ005>007-017>019-170245-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
854 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL...MITCHELL...
OSBORNE...SOUTHEASTERN PHILLIPS...EASTERN ROOKS AND SOUTHERN SMITH
COUNTIES UNTIL 945 PM CDT...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF WOODSTON TO 7 MILES SOUTHWEST OF TIPTON TO 7
MILES NORTHEAST OF BARNARD...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  WOODSTON...
  TIPTON...
  KIRWIN...
  ALTON...
  OSBORNE...
  SIMPSON...
  CEDAR...
  ASHERVILLE...
  DOWNS...
  GAYLORD...
  PORTIS...
  CAWKER CITY...
  GLEN ELDER...
  HARLAN...
  SCOTTSVILLE...
  IONIA...
  RANDALL...
  JEWELL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3966 9931 3972 9843 3970 9794 3954 9792
      3923 9792 3923 9862 3914 9932
TIME...MOT...LOC 0154Z 239DEG 22KT 3940 9910 3928 9852
          3928 9790

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
June 16, 8:00 PM CST to 8:30 PM CST
Where
Osborne County, Osborne
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.430, -98.700

A prolonged period of wind gusts generally between 45 and 60 MPH, but as high as 80 MPH, was reported in town. Trees up to 1 to 2 feet in diameter, and several smaller limbs, were knocked down across town. Two metal outbuildings were damaged. The first had a door and wall blown out, while the second was moved approximately 100 yards from its original location. Numerous homes across town suffered roof damage.

Thunderstorm Wind, Osborne

When
June 16, 8:05 PM CST
Where
Osborne County, 6 mi W of Osborne to 6 mi S of Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.430, -98.812

Wind gusts were estimated at 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318454, 318452.